Drug-induced hypoglycemia is low blood sugar that results from medication.
Causes of Drug-induced hypoglycemia
All of the following can cause blood sugar (glucose) levels to drop:
- Drinking alcohol
- Getting too much activity
- Intentionally or unintentionally overdosing on the medications used to treat diabetes
- Missing meals
Even when diabetes is managed very carefully, the medications used to treat diabetes can result in drug-induced hypoglycemia. The condition may also occur when someone without diabetes takes a medicine used to treat diabetes. In rare cases, non-diabetes-related medicines may cause hypoglycemia.
Medications that can cause drug-induced hypoglycemia include:
- Bactrim (an antibiotic)
- MAO inhibitors
- Metformin when used with sulfonylureas
- SGLT2 inhibitors (such as dapagliflozin and empagliflozin)
- Thiazolidinediones (such as Actos and Avandia)
Cryer PE. Glycemic goals in diabetes: Trade-off between glycemic control and iatrogenic hypoglycemia. Diabetes. 2014;63:2188-2195.
Cryer PE. Hypoglycemia. In: Melmed S, Polonsky KS, Larsen PR, Kronenberg HM, eds. Williams Textbook of Endocrinology. 12th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 34.
Inzucchi SE, Sherwin RS. Type 1 diabetes mellitus. In: Goldman L, Schafer AI, eds. Goldman's Cecil Textbook of Medicine. 24th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 236.
|Review Date: 11/25/2014
Reviewed By: Robert Hurd MD, Professor of Endocrinology and Bioethics at Xavier University, Cincinnati, Ohio. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
Learn more about Drug-induced hypoglycemia
Drugs associated with:
- Altered Consciousness
- Diabetes Mellitus
- Diabetic Coma
- Diabetic Coma, in DM Type I
- Diabetic Coma, in DM Type II
Micromedex® Care Notes: